Thank you for the question. Here is an overview of the web literature
on desipramine toxicity. Please let me know if you need me to clarify
my answer, I will be happy to provide more specific information if
Symptoms of Overdose:
"In patients presenting with signs of peripheral atropine effects,
agitation and cardiac arrhythmias, the possibility of tricyclic
antidepressant overdosage should be entertained. In view of the
extensive tissue and protein binding of these drugs, blood and urine
levels may not accurately reflect the extent of intoxication but may
be helpful in identifying the presence of the drug.
The following signs and symptoms of overdosage may occur; reflecting
CNS intoxication, the patient may exhibit pressure of speech,
agitation, hallucinations, hyperacusia, choreoathetoid movements and
myoclonus which may be mistaken for seizures, increased tendon
reflexes, Babinski reflex, grand mal seizures and hyperactive coma
progressing to flaccid coma; the cardiovascular complications are the
most life threatening and may involve arrhythmias including
tachycardia, nodal tachycardia, atrioventricular block,
intraventricular conduction delays and asystole as well as myocardial
damage, congestive heart failure and shock; in general, other signs of
intoxication would also resemble those of atropine poisoning and would
include flushed skin, dry mouth, dilated pupils, pyrexia, urinary
retention with distended bladder and rarely, adynamic ileus."
"Extreme caution should be used when desipramine is given in the
following situations: (1) In patients with cardiovascular disease,
because of the possibility of conduction defects, arrhythmias,
tachycardias, strokes and acute myocardial infarction. (2) In patients
with a history of urinary retention or glaucoma, because of the
anticholinergic properties of the drug. (3) In patients with thyroid
disease or those taking thyroid medication, because of the possibility
of cardiovascular toxicity, including arrhythmias. (4) In patients
with a history of seizure disorder, because this drug has been shown
to lower the seizure threshold."
Metabolization of Disipramine:
"For example, fluoxetine slows down the metabolism of desipramine
(substrate) by CYP2D6. In this case, fluoxetine now acts as an
inhibitor. As a result, desipramine levels will rise. This can be
very dangerous clinically resulting in tricyclic (desipramine)
toxicity, prolonged QRS intervals (> 0.1), arrhythmia and even death."
Studies on the Toxicity of Cyclic Antidepressants (including desipramine):
Acute lung failure induced by tricyclic antidepressants.
Dahlin KL, Lastbom L, Blomgren B, Ryrfeldt A.
Institute of Environmental Medicine, Karolinska Institutet, S-171 77, Sweden.
Cases of Desipramine Toxicity:
"We had a precious 10 year old daughter die February 26th, 2001 from
desipramine toxicity. We were not warned of the potentional dangers
associated with the use of this medication. Nor were we told it was
not FDA approved for the use of children. Our daughter was being
treated for mild ADHD symptoms and was told desipramine was the best
choice to use for her. Our daughter weighed 53 lbs. was 10 years old
and was on 250mg daily taken in am. She had a grandmal seizure on
February 26th, 2001 and never survived."
The New American 8/25/03
Drugging Our Kids
"Shaina Dunkle was a bright, energetic 10-year-old girl when she died
in a pediatrician?s office in Bradford, Pennsylvania, in February
2001. A little more than a half-hour earlier, she had collapsed in the
school library. Shaina had a history of asthma and problems with her
kidneys and urinary tract, but these problems weren?t responsible for
her tragic and unexpected death. A postmortem ruled that the child
died from the toxic effects of Desipramine, a psychoactive drug she
had been compelled to take after a school psychiatrist suggested she
suffered from Attention Deficit Hyperactivity Disorder (ADHD)."
"After starting with a daily dosage of 10 milligrams, Shaina?s daily
intake steadily increased to 200 milligrams by February 2001 ? and her
physical and behavioral problems escalated as well. Shortly before she
died, "Shaina acted out in class, throwing a pencil at one student and
threatening another with scissors," Vicky told THE NEW AMERICAN. "This
sent up vivid red flags for her teachers, and for us, too, because
Shaina was never an aggressive or violent child."
In mid-February 2001, Shaina?s physician ? who insisted that
Desipramine wasn?t causing the side effects ? ramped up the daily dose
to 250 milligrams. One week later, Shaina was dead."
Google Search Strategy
Thanks again for the question. Good luck in your pursuits.